Missouri, 2018

Hail in Missouri, March 16, 2018

March 16, 2018 · NWS EAX · 2 events in 2 counties and zones

Some isolated to scattered storms moved through western Missouri, producing some marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Some isolated to scattered storms moved through western Missouri, producing some marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 16, 12:20 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 16, 12:20 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
120 PM CDT Fri Mar 16 2018

.Discussion...
Issued at 112 PM CDT FRI MAR 16 2018

A negatively-tilted mid to upper-level trough will cross overhead
the local area during the afternoon hours. At the surface, a stalled
warm front extending from east central Kansas to the southeast into
central Missouri will be the focus of afternoon convection as a
surface low intersects the boundary from eastern Kansas. Ongoing
morning and early afternoon rain showers have stabilized the lower
levels, though a dry slot ahead of the surface low has provided some
clearing, south of the KC metro. There is still some uncertainty
on whether or not the lower levels can destabilize sufficiently to
produce surface based convection this afternoon. However, there
is a conditional threat for strong to severe storm development as
the surface low treks eastward. The warm sector ahead of this
feature will be relatively narrow. Upstream obs reveal dew point
values in the mid-50s across northeast OK, which will eventually
advect north and into area across eastern KS/western MO. As this
occurs, there is the potential for an isolated tornado or two
across these areas. Ample low-level turning ahead of the surface
low will result in 0- 1km helicity values of 200 to 250 m^2/s^2.
The limiting factor may be the amount of surface based
instability realized as this setup continues to develop. Aside
from this risk, there is also the potential for elevated storms to
produce marginally severe hail as MUCAPE values approach 700 to
800 j/kg, with freezing heights beneath 8000 ft. All said, while
the setup remains conditional, there is a risk for an isolated
tornado or two across eastern KS and western MO, along with a
marginal support for large hail and strong winds. This will be a
small window of potential strong to severe storms both temporally
and spatially, as the surface low quickly pushes eastward this
evening.

Overnight lows will return to values in the 30s for most areas
tonight as a brief period of cold advection returns until the
late weekend. Saturday afternoon highs will peak in the mid 40s to
low 50s, with overnight lows slightly cooler than tonight. By
Sunday, another storm system will approach the area, similar to
today's setup, but progged to position further south. The timing
of rain showers and embedded thunderstorms looks slightly delayed
compared to previous model runs. Generally looking to begin
Sunday evening into Monday morning. At this time, not anticipating
any severe weather with this event. Precipitation chances will
continue off and on through Tuesday as a subsequent mid-level wave
moves overhead. There is also the possibility of wintry
precipitation on the backside of the storm system, though
accumulations will be minor. A ridging pattern will then develop
through the mid-week, keeping conditions dry until the late week,
at which point rain shower and thunderstorm chances will return
heading into the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1223 PM CDT FRI MAR 16 2018

MVFR ceilings should persist over the area, just north of a warm
front this afternoon. Surface winds will remain gusty until
sunset, approaching 30 to 35kts. A second round of thunderstorms
will occur late this afternoon, though this will be over a
relatively brief period. Some improvement to ceiling heights is
expected this evening before cooling temps and residual low-level
moisture brings a return of MVFR, and possibly IFR, ceilings
overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Mar 16, 2:42 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
342 AM CDT Fri Mar 16 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
342 AM CDT Fri Mar 16 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated strong storms capable of marginally severe hail will be
 possible late this afternoon across far eastern Kansas and far western
 Missouri. Widespread severe weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bates

When
March 16, 2:12 PM CST
Where
Bates County, 3 mi NW of Altona
Measured
0.88 in hail
Reported by
Public
Coordinates
38.430, -94.270

Hail, Johnson

When
March 16, 3:38 PM CST to 3:39 PM CST
Where
Johnson County, 2.14 mi NNE of Cornelia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -93.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740944, 740945.